Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Mobile, AL

January 10, 2009Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 10, 2009, 6:41 PM CST for Clarke County, Washington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2009, 6:41 PM CST (00:41 UTC)
Expired
Jan 10, 2009, 7:10 PM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 110 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110041
SVRMOB
ALC025-129-110130-
/O.NEW.KMOB.SV.W.0011.090111T0041Z-090111T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CST SAT JAN 10 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 730 PM CST

* AT 638 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE    
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60 MPH.      
  THIS STORM WAS NEAR SAINT STEPHRNS...OR ABOUT 11 MILES EAST OF     
  CHATOM...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEROY AND 6 MILES NORTH OF PRESTWICK BY 645 PM CST...
  CARSON BY 650 PM CST...
  JACKSON BY 655 PM CST...
  WALKER SPRINGS BY 705 PM CST...
  ALLEN AND MANILLA BY 710 PM CST...
  SUGGSVILLE AND WHATELY BY 715 PM CST...

LAT...LON 3176 8759 3148 8762 3142 8817 3158 8815
TIME...MOT...LOC 0040Z 257DEG 32KT 3152 8806

$$
1 follow-up statement
000 
WWUS54 KMOB 110110
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
710 PM CST SAT JAN 10 2009

ALC025-129-110118-
/O.CAN.KMOB.SV.W.0011.000000T0000Z-090111T0130Z/
WASHINGTON AL-CLARKE AL-
708 PM CST SAT JAN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARKE AND EAST 
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM 
WARNING HAS WEAKENED AS IT MOVED EAST TO NEAR WALKER SPRINGS.  
ANOTHER LINE OF STRONG THUNDERSTORMS IS MOVING EAST THROUGH THE 
WAGARVILLE AND SUNFLOWER AREAS...APPROACHING THE TOMBIGBEE RIVER.  
THESE STORMS ARE MOVING TO THE EAST AT 30 MPH...AND WILL BRING 
STRONG WIND GUSTS AT 40 TO 50 MPH...IN ADDITION TO FREQUENT 
LIGHTNING AND VERY HEAVY RAINS TOTALING NEAR 2 INCHES.  THIS HEAVY 
RAIN COULD PRODUCE SOME LOCALIZED FLOODING OF SMALL STREAMS AND POOR 
DRAINAGE AREAS.  

LAT...LON 3176 8759 3148 8762 3142 8817 3158 8815
TIME...MOT...LOC 0108Z 257DEG 32KT 3158 8778

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 4:17 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 4:17 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CST SAT JAN 10 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT MOVING ACROSS
CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR
PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST
ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE MOVING ACROSS THE REGION TONIGHT IN ADVANCE OF THE FRONT...
AND SOME OF THE STORMS COULD OCCASIONALLY APPROACH SVR LIMITS BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED. RAINS WILL GRADUALLY END
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY
MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND
1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED
TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES
EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT. TEMPS
ON SUNDAY WILL STRUGGLE TO REACH 50 ACROSS THE INTERIOR ZONES AS
CLOUDINESS PERSISTS IN THE 850 TROF LAGGING BEHIND THE SFC FRONT.
12/DS

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...WE MADE A FEW ADJUSTMENTS TO
THE LONG TERM FCST...PRIMARILY WITH REGARD TO TEMPERATURES IN THE
TUESDAY AND WEDNESDAY TIME FRAME. THE 12Z MEX MOS GUIDANCE CAME IN
ABOUT 10 DEGREES COLDER THAN THE PREVIOUS 00Z NUMBERS...AND ALTHOUGH
WE DID NOT COOL TEMPS BY THAT DEGREE...WE DID GO COOLER THAN PREVIOUS
FOR THAT PERIOD OF THE FCST. ENSEMBLE SREF GUIDANCE INDICATED COLDER
TREND THAN CURRENT OPERATIONAL GUIDANCE...WHICH INCREASED OUR CONFIDENCE
SOMEWHAT IN GOING WITH THE COLDER TEMPS IN THE LONGER RANGE PERIOD.
OTHERWISE DID NOT MAKE ANY CHANGES TO CURRENT LONG TERM PACKAGE. A
DRY COOL AIRMASS WILL PERSIST THROUGH MID WEEK. BASE OF THE UPPER
LONGWAVE TROUGH SETTLES OVER THE FORECAST THROUGH MIDWEEK...ALLOWING
ANOTHER REINFORCING STRONG COLD FRONT TO MOVE INTO THE FORECAST AREA
ON THURSDAY. A SLIGHT CHANCE OF RAIN WILL OCCUR THURSDAY WITH THE
PASSAGE OF THE FRONT. AS MENTIONED ABOVE...COLDEST NIGHT NEXT WEEK
NOW APPEARS TO BE TUESDAY NIGHT WITH ADJUSTMENTS DISCUSSED ABOVE.
12/DS

&&

.AVIATION (18Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED
THROUGH 00 UTC. FORECASTERS ANTICIPATE VSBYS TO LOWER TO IFR/LIFR
LEVELS IN ANY +TSRA ACTIVITY THROUGH 04 UTC. FRONTAL PASSAGE=> WIND
SHIFT FORECAST BETWEEN 04 TO 06 UTC. POST FRONTAL STRATUS WITHIN MVFR
LEVELS LOOKS TO PERSIST THROUGH 18 UTC SUNDAY. /10

&&

.MARINE...COLD FRONT FORECAST TO PASS ACROSS THE MARINE AREA BETWEEN
MIDNIGHT AND SUNRISE SUNDAY MORNING. AHEAD OF THE FRONT...SCATTERED
TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE FORECAST TONIGHT.
SOME OF THE STORMS THIS EVENING COULD BE STRONG...PRODUCING BRIEF
STRONG WIND GUSTS ALONG WITH LOCALLY HIGHER WAVES/SEAS. IN THE WAKE
OF THE FRONT...NORTHERLY FLOW STRENGTHENS SUNDAY MORNING...PERSISTING
INTO MONDAY MORNING. LATEST GUIDANCE MEMBERS SUGGEST SPREAD IN WIND
SPEEDS WITH SOME STAYING IN THE RANGE OF CAUTIONARY HEADLINES WHILE
OTHERS TO NEAR ADVISORY MAINLY SUNDAY AFTERNOON/EVENING. WILL WORD
ZONES TO REFLECT ADVISORIES BEING POSSIBLE THEN. NEXT WEEK...MARINE
AREA WILL BE IMPACTED BY A SERIES OF STRONG HIGH PRESSURE SYSTEMS
WHICH WILL BRING STRONG NORTHERLY WINDS AND BUILDING SEAS FOR THE
TUESDAY/TUESDAY NIGHT AND THURSDAY/THURSDAY NIGHT PERIODS. /10

&&

.FIRE WEATHER...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY
AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THIS EVENING. THE FRONT IS EXPECTED TO MOVE OFFSHORE TO
THE SOUTH OF THE FLORIDA PANHANDLE AROUND MIDNIGHT TONIGHT. SCATTERED TO
NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...ARE EXPECTED ACROSS THE
REGION IN ADVANCE OF THE FRONT AND WILL GRADUALLY END FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED
LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY...
AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR
TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY
THROUGH MONDAY NIGHT...BUT AFTERNOON RELATIVE HUMIDITY LEVELS LOOK TO REMAIN
ABOVE CRITICAL LEVELS.   12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  49  32  59 /  80  50  10  05
PENSACOLA   49  53  33  57 /  90  70  10  05
DESTIN      53  55  38  57 /  90  80  20  05
EVERGREEN   44  49  30  57 /  90  40  10  05
WAYNESBORO  41  50  29  55 /  70  20  10  05
CAMDEN      42  49  29  56 /  80  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 10, 4:15 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST SAT JAN 10 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
112200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
415 PM CST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST TO THE CENTRAL GULF COAST LATE TONIGHT
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH RAINFALL AMOUNTS NEAR 1 INCH POSSIBLE FOR MOST
LOCATIONS. A FEW LOCATIONS COULD RECEIVE LOCALLY HIGHER AMOUNTS UP
TO 2 TO 3 INCHES. AS A RESULT...SOME LOCALIZED FLOODING OF POOR
DRAINAGE AREAS AND SMALL STREAMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY TONIGHT.

DUE TO SLIGHTLY BETTER INSTABILITY AHEAD OF THE FRONT...A FEW STRONG
TO POSSIBLY SEVERE THUNDERSTORMS AND ISOLATED TORNADOES CANNOT BE
RULED OUT.

A MODERATE TO STRONG OFFSHORE FLOW IN THE WAKE OF A SURFACE COLD
FRONT WILL MAKE FOR HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

A STRONG OFFSHORE FLOW OVER THE MARINE AREA WILL CONTINUE TO GIVE
WAY TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT SUNDAY THROUGH
EARLY MONDAY. THE OFFSHORE FLOW IS EXPECTED TO REBUILD TUESDAY AND
AGAIN THURSDAY AS A SERIES OF STRONG HIGH PRESSURE SYSTEMS BUILD IN
FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED AT THIS TIME.

/10

In the hours before

Special weather statement, Jan 10, 3:08 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CST SAT JAN 10 2009

ALZ052-061-062-102145-
UPPER MOBILE-WASHINGTON-UPPER BALDWIN-
308 PM CST SAT JAN 10 2009

...STRONG WINDS TO IMPACT THE WASHINGTON...BALDWIN AND MOBILE COUNTY
BORDER...

AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
MOVING EAST AT AROUND 25 MPH ACROSS THE BORDER OF WASHINGTON...BALDWIN
AND MOBILE COUNTY.

AREAS AFFECTED...
CALVERT AND MALCOLM THROUGH 345 PM CST.

THE PRIMARY THREATS WILL BE BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Local storm report, Jan 10, 5:13 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CST SAT JAN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          MCINTOSH                31.27N 88.03W
01/10/2009                   WASHINGTON         AL   LAW ENFORCEMENT

            LAW ENFORCEMENT DISPATCHER REPORTED A TORNADO IN MCINTOSH
            ALABAMA.

&&

JOHNW
Special weather statement, Jan 10, 6:26 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CST SAT JAN 10 2009

ALZ052-053-110130-
WASHINGTON-CLARKE-
INCLUDING THE CITIES OF...CHATOM AND GROVE HILL...
626 PM CST SAT JAN 10 2009

...ADDITIONAL STRONG THUNDERSTORMS WILL AFFECT WASHINGTON AND CLARKE
COUNTIES...

AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING ACROSS WASHINGTON COUNTY.  THE
STRONGEST STORMS WERE NEAR JORDAN...MOVING EAST AT 35 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BIGBEE...FRANKVILLE...SAINT STEPHENS...WAGARVILLE...
LEROY...CORTELUOU...CARSON AND PRESTWICK THROUGH 8 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 45 TO 55
MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND
LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL
LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES.
EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF AN ADDITIONAL 1 TO 2
INCHES OF RAINFALL IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF
PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:41 PM CSTAreal Flood AdvisoryMOBClarke, Monroe, Washington3 hr
Jan 10, 7:38 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe22 min
Jan 11, 3:21 AM CSTSmall Craft AdvisoryMOB31 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.